Alert archive / Michigan / Small Craft Advisories in 2021

Small Craft Advisory 3, NWS Detroit, MI

January 14, 2021

NWS Detroit, MI issued this small craft advisory at Jan 14, 2021, 3:52 AM EST. It took effect at Jan 14, 2021, 10:00 PM EST. It was in force for 24 hr.

The area

The counties it named.

The facts

Issued
Jan 14, 2021, 3:52 AM EST (08:52 UTC)
In effect from
Jan 14, 2021, 10:00 PM EST
Expired
Jan 15, 2021, 10:00 PM EST
In force
24 hr
Issued by
NWS Detroit, MI

The text

As transmitted.

000 
WHUS73 KDTX 140852
MWWDTX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Detroit/Pontiac MI
352 AM EST Thu Jan 14 2021

LHZ421-441-442-142130-
/O.NEW.KDTX.SC.Y.0003.210115T0300Z-210115T2100Z/
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner
Saginaw Bay-Port Austin to Harbor Beach MI-
Harbor Beach to Port Sanilac MI-
352 AM EST Thu Jan 14 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 4 PM
EST FRIDAY...

* WHAT...Expect sustained winds up to 20 knots from the 
  southeast with gusts up to 26 knots. The largest significant 
  waves will be 6 feet with a potential maximum wave height of 8 
  feet.

* WHERE...Outer Saginaw Bay SW of Alabaster to Port Austin MI to 
  Inner Saginaw Bay, Port Austin to Harbor Beach MI and Harbor 
  Beach to Port Sanilac MI.

* WHEN...The maximum winds are expected around 6 AM EST Friday 
  with the largest waves expected around 7 AM EST Friday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
5 follow-up statements
403 
WHUS73 KDTX 142047
MWWDTX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Detroit/Pontiac MI
347 PM EST Thu Jan 14 2021

LHZ421-441-442-150915-
/O.CON.KDTX.SC.Y.0003.210115T0300Z-210115T2100Z/
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner
Saginaw Bay-Port Austin to Harbor Beach MI-
Harbor Beach to Port Sanilac MI-
347 PM EST Thu Jan 14 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 10 PM THIS EVENING
TO 4 PM EST FRIDAY...

* WHAT...Expect sustained winds up to 20 knots from the 
  southeast with gusts up to 26 knots. The largest significant 
  waves will be 6 feet with a potential maximum wave height of 8 
  feet.

* WHERE...Port Austin to Harbor Beach MI, Harbor Beach to Port 
  Sanilac MI and Outer Saginaw Bay SW of Alabaster to Port 
  Austin MI to Inner Saginaw Bay.

* WHEN...The maximum winds are expected around 6 AM EST Friday 
  with the largest waves expected around 7 AM EST Friday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
146 
WHUS73 KDTX 150243
MWWDTX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Detroit/Pontiac MI
943 PM EST Thu Jan 14 2021

LHZ443-151515-
/O.EXA.KDTX.SC.Y.0003.210115T0300Z-210115T2100Z/
Port Sanilac to Port Huron MI-
943 PM EST Thu Jan 14 2021

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 4 PM EST FRIDAY...

* WHAT...Expect sustained winds up to 19 knots from the 
  southeast with gusts up to 24 knots. The largest significant 
  waves will be 4 feet with a potential maximum wave height of 5 
  feet.

* WHERE...Port Sanilac to Port Huron MI.

* WHEN...The maximum winds are expected around 2 AM EST Friday 
  with the largest waves expected around 6 AM EST Friday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

LHZ421-441-151515-
/O.CON.KDTX.SC.Y.0003.210115T0300Z-210115T2100Z/
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner
Saginaw Bay-Port Austin to Harbor Beach MI-
943 PM EST Thu Jan 14 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 4 PM EST FRIDAY...

* WHAT...Expect sustained winds up to 20 knots from the 
  southeast with gusts up to 27 knots. The largest significant 
  waves will be 6 feet with a potential maximum wave height of 8 
  feet.

* WHERE...Outer Saginaw Bay SW of Alabaster to Port Austin MI to 
  Inner Saginaw Bay and Port Austin to Harbor Beach MI.

* WHEN...The maximum winds are expected around 8 AM EST Friday 
  with the largest waves expected around 8 AM EST Friday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

LHZ442-151515-
/O.CON.KDTX.SC.Y.0003.210115T0300Z-210115T2100Z/
Harbor Beach to Port Sanilac MI-
943 PM EST Thu Jan 14 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 4 PM EST FRIDAY...

* WHAT...Expect sustained winds up to 20 knots from the 
  southeast with gusts up to 27 knots. The largest significant 
  waves will be 6 feet with a potential maximum wave height of 8 
  feet.

* WHERE...Harbor Beach to Port Sanilac MI.

* WHEN...The maximum winds are expected around 1 AM EST Friday 
  with the largest waves expected around 7 AM EST Friday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
082 
WHUS73 KDTX 151530
MWWDTX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Detroit/Pontiac MI
1030 AM EST Fri Jan 15 2021

LHZ421-441-152100-
/O.CON.KDTX.SC.Y.0003.000000T0000Z-210115T2100Z/
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner
Saginaw Bay-Port Austin to Harbor Beach MI-
1030 AM EST Fri Jan 15 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 4 PM EST THIS
AFTERNOON...

* WHAT...Expect sustained winds up to 19 knots from the east 
  with gusts up to 27 knots. The largest significant waves will 
  be 5 feet with a potential maximum wave height of 7 feet.

* WHERE...Outer Saginaw Bay SW of Alabaster to Port Austin MI to 
  Inner Saginaw Bay and Port Austin to Harbor Beach MI.

* WHEN...The maximum winds are expected around 10 AM EST Friday 
  with the largest waves expected around 10 AM EST Friday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

LHZ442-443-152100-
/O.CON.KDTX.SC.Y.0003.000000T0000Z-210115T2100Z/
Harbor Beach to Port Sanilac MI-Port Sanilac to Port Huron MI-
1030 AM EST Fri Jan 15 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 4 PM EST THIS
AFTERNOON...

* WHAT...Expect sustained winds up to 17 knots from the 
  southeast with gusts up to 26 knots. The largest significant 
  waves will be 5 feet with a potential maximum wave height of 7 
  feet.

* WHERE...Harbor Beach to Port Sanilac MI and Port Sanilac to 
  Port Huron MI.

* WHEN...The maximum winds are expected around 10 AM EST Friday 
  with the largest waves expected around 10 AM EST Friday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
512 
WHUS73 KDTX 152046
MWWDTX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Detroit/Pontiac MI
346 PM EST Fri Jan 15 2021

LHZ442-443-152200-
/O.EXP.KDTX.SC.Y.0003.000000T0000Z-210115T2100Z/
Harbor Beach to Port Sanilac MI-Port Sanilac to Port Huron MI-
346 PM EST Fri Jan 15 2021

...SMALL CRAFT ADVISORY WILL EXPIRE AT 4 PM EST THIS AFTERNOON...

Winds and waves will continue to diminish, thus allowing the
advisory to expire.

$$

LHZ421-441-160300-
/O.EXT.KDTX.SC.Y.0003.000000T0000Z-210116T0300Z/
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner
Saginaw Bay-Port Austin to Harbor Beach MI-
346 PM EST Fri Jan 15 2021

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 10 PM EST THIS
EVENING...

* WHAT...Expect sustained winds up to 14 knots from the 
  southeast with gusts up to 22 knots. The largest significant 
  waves will be 4 feet with a potential maximum wave height of 5 
  feet.

* WHERE...Outer Saginaw Bay SW of Alabaster to Port Austin MI to 
  Inner Saginaw Bay and Port Austin to Harbor Beach MI.

* WHEN...The maximum winds are expected around 3 PM EST Friday 
  with the largest waves expected around 3 PM EST Friday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

IRL
388 
WHUS73 KDTX 160246
MWWDTX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Detroit/Pontiac MI
946 PM EST Fri Jan 15 2021

LHZ421-441-160400-
/O.EXP.KDTX.SC.Y.0003.000000T0000Z-210116T0300Z/
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner
Saginaw Bay-Port Austin to Harbor Beach MI-
946 PM EST Fri Jan 15 2021

...SMALL CRAFT ADVISORY WILL EXPIRE AT 10 PM EST THIS EVENING...

Waves will continue to diminish, thus allowing the advisory to 
expire.

$$

IRL

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before this small craft advisory went out at Jan 13, 11:47 PM EST, 4 hours 5 minutes earlier.

Area forecast discussion, Jan 13, 11:47 PM EST, 4 hours 5 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
1147 PM EST Wed Jan 13 2021

.AVIATION...

The ascent tied to a mid level short wave impulse and upper jet
streak has been a little more robust than earlier expected. As a
result, a region of light rain now advancing into Se Mi has been a
little more widespread and farther north. Nonetheless, there is
still is enough dry air in place to where conditions within the
light rain will remain VFR. It is actually at MBS, which will be
north of the light rain region, where low level moisture is a little
more plentiful and some light fog and stratus will remain in the
vicinity through at least daybreak. The upper wave will pass to the
east overnight, leading to an end to the light rain and improving
ceiling conditions by daybreak.

For DTW...With the lead edge of the stronger ascent lifting across
metro by TAF issuance, the chances for some sub 5000 ft cloud bases
will increase markedly. The rain and lingering lower clouds will be
east of metro by daybreak with the departure of the upper wave.

DTW THRESHOLD PROBABILITIES...

* Moderate in ceilings below 5000 feet overnight.

&&

.PREV DISCUSSION...
Issued at 432 PM EST Wed Jan 13 2021

DISCUSSION...

Sunshine filtered through high clouds and steady southwest wind
helped temperatures make a solid run to highs in the 40s most
locations this afternoon. The high clouds lead a mid level short
wave into the region from the Midwest. Clouds thicken with the
approach of the wave but precipitation continues battling 700-850 mb
dry air. Model soundings do indicate some saturation reaching toward
850 mb during the night mainly toward the Ohio border. Minimal wet
bulb cooling is also shown in the soundings and is consistent with
the tendency for only partial saturation. Very mild boundary layer
air then results in just a sprinkle of light rain if anything is
able to reach the surface tonight.

Mild air remains in place to start Thursday if not reinforced a bit
as the broad area of Midwest low pressure produces southerly flow
from the Ohio valley into Lower Michigan. This is balanced out by
thick overcast to keep surface warming in check such as it is this
time of year. The mild air being firmly in place adds some
confidence to establishing precipitation type as moisture moves in
Thursday night. An all rain onset from the Ohio border up through
metro Detroit is on track while working in more of rain/snow mix to
the north. Precipitation rate does increase enough for a notable wet
bulb cooling influence on the thermal profile after midnight making
a rain snow mix more likely especially toward the Tri Cities where
the low level occlusion process has a better chance of pinching off
the deeper surface based warm layer. The consensus of temperature
guidance keeps surface readings mostly above freezing across the
area through Friday morning which combines with the mid level dry
slot intrusion to limit accumulation to about 1 inch north of
Saginaw.

A transition to forcing dominated by the mid level cold core within
the upper low takes place during Friday leading to a thermal profile
in solid support of all snow. The stacked nature of the system also
really delays much low level cold advection which allow temperatures
an opportunity to return back up to the mid and upper 30s. The lack
of any substantial lake effect mechanism then leads to the pattern
just ending up scattered and showery with a rain/snow mix leaning
toward more snow depending on rate, especially leading into Friday
night.

Today's regional/global models maintain a surprisingly progressive
upper air pattern through the weekend given the closed nature of the
low and the amplification of the long wave structure. This is
partially due to the next round of height falls occuring in the
Plains and Midwest resulting another Great Lakes low pressure system
by Sunday. This one is not as large or closed off but offers better
snow potential with sufficiently cold air already in place even
during the day into Sunday night. Early indications point to a
larger swath of an inch or two potential accumulation by Monday
morning.

MARINE...

A weak surface trough drops through the region this evening,
otherwise a diffuse pressure pattern keeps marine weather conditions
benign for mid January. Winds organize out of the southeast on
Thursday ahead of the next system set to drop into the Midwest. An
initial band of precipitation, likely a rain and snow mix, will
spread across the area late Thursday night into Friday with winds
shifting to southwest after its passage. This will be followed by a
transition to scattered snow showers by Saturday into Sunday as the
stalled system ushers in more cold air. The associated wind response
will remain below headline criteria with wind speeds peaking late
Thursday night/Friday morning at around 20 to 25 kt. Colder arctic
air then takes residence over the Great Lakes for the early part of
next week with additional lake effect snow showers possible.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
Lake Huron...NONE.
Lake St Clair...NONE.
Michigan waters of Lake Erie...NONE.
&&

AVIATION.....SC
DISCUSSION...BT
MARINE.......TF

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
Hazardous weather outlook, Jan 13, 3:59 AM EST, 23 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Detroit/Pontiac MI
359 AM EST Wed Jan 13 2021

MIZ047>049-053>055-060>063-068>070-075-076-082-083-140900-
Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer-
St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe-
359 AM EST Wed Jan 13 2021

This hazardous weather outlook is for portions of southeast
Michigan.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-140900-
Lake St Clair-
Michigan Waters of Lake Erie from Detroit River to North Cape MI-
Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt
beyond 5 NM off shore-
Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM
off shore-
Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore-
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw
Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI-
Port Sanilac to Port Huron MI-
Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore-
Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore-
Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore-
359 AM EST Wed Jan 13 2021

This hazardous weather outlook is for portions of Lake Erie, Lake
Huron and Lake St Clair.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

There is potential for Small Craft Advisories for portions of the
Thumb on Thursday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.

AA

Nearby

Small Craft Advisories in Michigan, 2021Every small craft advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.